Alert archive / Nevada / Red Flag Warnings in 2020

Red Flag Warning 5, NWS Elko, NV

June 6, 20204 counties in Nevada

NWS Elko, NV issued this red flag warning at Jun 6, 2020, 10:37 AM PDT for 4 counties in Nevada. It took effect at Jun 6, 2020, 11:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 2020, 10:37 AM PDT (17:37 UTC)
In effect from
Jun 6, 2020, 11:00 AM PDT
Expired
Jun 6, 2020, 8:00 PM PDT
In force
9 hr
Issued by
NWS Elko, NV

Counties Eureka County, NV, Humboldt County, NV, Lander County, NV, Nye County, NV

The radar

The Elko radar (KLRX), 101 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 5.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2020-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2020-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2046 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

603 
WWUS85 KLKN 061737
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
1037 AM PDT Sat Jun 6 2020

NVZ424-427-070300-
/O.NEW.KLKN.FW.W.0005.200606T1800Z-200607T0300Z/
Central Nevada-Toiyabe-
1037 AM PDT Sat Jun 6 2020

...RED FLAG WARNING IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
424 AND 427...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect until 8 PM PDT this evening.

* Affected Area...Fire Weather Zone 424 Central Nevada-Toiyabe 
  and Fire Weather Zone 427 Central Nevada-Toiyabe.

* Winds...West 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
125 
WWUS85 KLKN 062121
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
221 PM PDT Sat Jun 6 2020

NVZ424-427-070300-
/O.CON.KLKN.FW.W.0005.000000T0000Z-200607T0300Z/
Central Nevada-Toiyabe-
221 PM PDT Sat Jun 6 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
424 AND 427...

* Affected Area...Fire Weather Zone 424 Central Nevada-Toiyabe 
  and Fire Weather Zone 427 Central Nevada-Toiyabe.

* Winds...West 15 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
347 
WWUS85 KLKN 062125 AAA
RFWLKN

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Elko NV
225 PM PDT Sat Jun 6 2020

NVZ424-427-070300-
/O.CON.KLKN.FW.W.0005.000000T0000Z-200607T0300Z/
Central Nevada-Toiyabe-
225 PM PDT Sat Jun 6 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
424 AND 427...

* Affected Area...Fire Weather Zone 424 Central Nevada-Toiyabe 
  and Fire Weather Zone 427 Central Nevada-Toiyabe.

* Winds...West 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
548 
WWUS85 KLKN 070310
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
810 PM PDT Sat Jun 6 2020

NVZ424-427-070415-
/O.EXP.KLKN.FW.W.0005.000000T0000Z-200607T0300Z/
Central Nevada-Toiyabe-
810 PM PDT Sat Jun 6 2020

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 424 AND 427...

Although winds are still gusty this evening, relative humidity 
has begun to recover. Winds will be gusty all night.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Jun 6, 5:09 AM PDT, 5 hours 28 minutes earlier.

Area forecast discussion, Jun 6, 5:09 AM PDT, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Elko NV
509 AM PDT Sat Jun 6 2020

.SYNOPSIS...A strong cold front punches across the state today,
bringing numerous showers and a few thunderstorms. The unsettled
weather continues into Sunday with a little snow possible for the
mountains and northern valleys. Unseasonably cool weather Sunday
and Monday with subfreezing temperatures Monday morning in many
valleys.

&&

.SHORT TERM...Today through Sunday

A strong cold front is currently in the northwest corner of
Nevada. It will move from west to east across Nevada today. This
will bring a period of showers and thunderstorms along the front
and most of the CWA will see some precipitation, likely about .10
to .25 inch of qpf. The exception looks to be in White Pine County
and Northern Elko County near the Idaho border, where some
heavier convection along the front in the afternoon could produce
local amounts of .50 to .75 inches of rain, with a few strong
thunderstorms as well, which could drop some small hail and
strong winds. Estimates for precipitation timing are Winnemucca
8am to 11am, Elko/Spring Creek 11am to 2pm and Ely 1pm to 4pm.
Early highs will be in the mid 60's to mid 70's, though
temperatures will be dropping in the afternoon from west to east
behind the cold front as the cold air filters in. Winds will also
be gusty throughout the day, though strongest in the afternoon
behind the front in southern Humboldt and Lander Counties. Wind
gusts will approach close to Wind Advisory levels at times late
this afternoon and early evening there.

The front will have moved east by tonight, though a cold northern
Pacific Low will be dropping southeastward into Oregon and will
bring much cooler air with it. There will be some showers, mainly
in northern Nevada, tonight through early Sunday morning,
primarily north of I80 and snow levels will be dropping low enough
for valley snow. Valleys could see less then a half inch from a
snow shower, though higher elevations in northern Humboldt and
Northern Elko counties, such as Wildhorse Reservoir/Owyhee, may
see up to 2 to 3 inches of snow and maybe even 6 inches in their
mountains as low temperatures bottom out Sunday morning in the
lower 30's to lower 40's statewide. Early Sunday morning could
see some snow showers as far south as I80, including Elko/Spring
Creek, though, again, accumulations of generally less then a half
inch may coat grassy areas while it will likely not be able to
accumulate on roads.

The remainder of Sunday itself will be a mixed bag of weather as
the deep low moves eastward through Idaho. There will be rain and
snow showers and thunderstorms, a few possibly strong, producing
heavy rain and ice pellets. The thunderstorms will likely occur
closer to the Idaho border near the low's cold center, though
showers, even of the snow variety, could occur as far south as
central Nevada, with snow levels remaining low. There will also be
gusty northwest winds to contend with. They look to be below
advisory criteria, but will definitely make conditions feel brisk,
with highs only reaching into the lower to middle 50's.

.LONG TERM...Sunday night through Friday. The models are in very
good agreement through Tuesday of next week. There is a lot of
energy being ingested into the models with the upcoming storm and
yet another, stronger low progged to develop over the eastern
Pacific by mid week.

Sunday night through Monday. A trough of low pressure will be
exiting east, and cold air will come pouring in from the north. As
this system winds down, snow accumulation from the exiting system
during this period could be around 3 inches at the highest
elevations of northern Elko County. A hard freeze is possible.
High temperatures will generally be in the 50s. Low temperatures
will generally be in the 20s.

Monday night through Tuesday. Dry conditions are expected.
Freezing overnight temperatures will continue for many areas.
However a low-amplitude ridge of high pressure will move across
the Great Basin, allowing temperatures to rebound a bit. High
temperatures will be in the 70s. Low temperatures will range from
the mid 20s to the mid 30s.

Tuesday night through Friday. This may be dry period however this
is the timeframe where model agreement goes a little bit awry.
Another Pacific low will be developing off the Canadian coast,
meandering and dropping a couple troughs down along the California
coast that will make their way through the Pacific Northwest
CONUS. The deepening of this low feature is variable per model.
Although not scheduled to move through the state until next
weekend, these shortwave troughs could bring a tightened pressure
gradient to the western Great Basin, creating some breezy to windy
conditions. The good news is that the persistent southwest flow
aloft will bring summer back. High temperatures will rise through
the 80s and into the 90s. Low temperatures will range from the mid
30s to the mid 40s.

&&

.AVIATION...A strong cold front will sweep across northern and
central Nevada today with MVFR conditions associated with
accompanying showers and isolated thunderstorms. KELY may even
see tempo IFR conditions under a heavy thunderstorm this afternoon
with strong outflow winds and maybe some hail. Post-frontal west
to northwest winds will gust into the 30 to 40 kt range especially
at KWMC, KBAM, KEKO and KTPH. As colder air invades the state,
showers will mix with and change to snow especially north of
Interstate 80 later Saturday evening into Sunday morning.

&&

.FIRE WEATHER...A strong cold front will be moving eastward across
Nevada this morning through afternoon. This will bring a period
of showers, thunderstorms, and strong winds today through Sunday.
Much cooler temperatures and rising RH levels, however, will
prevent critical Fire Weather conditions through the weekend.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

90/92/95/90
Hazardous weather outlook, Jun 6, 6:02 AM PDT, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
602 AM PDT Sat Jun 6 2020

NVZ030-031-033>041-071315-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains and East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwest Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
602 AM PDT Sat Jun 6 2020

This hazardous weather outlook is for portions of eastern
Nevada...north central Nevada...northeast Nevada...northwest
Nevada and south central Nevada.

.DAY ONE...Today and Tonight.

A strong cold front will bring showers and thunderstorms to the
region today. A few strong storms may occur in eastern Nevada this
afternoon, which could produce strong winds and small hail. It
will be windy today, with strongest winds late this afternoon and
evening in southern Humboldt and Lander Counties. These winds
could produce areas of blowing dust. Snow levels will drop
tonight, and there will be snow showers in northern Nevada, mainly
north of I80, with some light accumulations possible.
Temperatures through northern and central Nevada will drop into
the 30's by Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

On Sunday, there will be rain and snow showers as well as a few
thunderstorms. It will remain brisk, with gusty northwest winds
across the region.

On Sunday night through Monday morning, frost or freeze products
are likely as temperatures drop into the upper 20's through the
lower 30's in most valleys.

On Tuesday through Friday, no significant weather is expected at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report weather phenomena according to
standard operating procedure.

90

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:09 PM PDTSpecial Weather StatementLKNElko36 min
Jun 6, 11:34 AM PDTSpecial Weather StatementLKN26 min
Jun 6, 2:30 PM PDTFrost AdvisoryLKNElko, Eureka, Humboldt, Lander, Nye, White Pine19 hr
Jun 6, 2:30 PM PDTFreeze WatchLKNElko, Eureka, Lander, Nye, White Pine19 hr
Jun 6, 3:19 PM PDTSpecial Weather StatementLKNElko41 min
Jun 6, 3:31 PM PDTSpecial Weather StatementLKN44 min
Jun 6, 3:46 PM PDTSpecial Weather StatementLKN44 min
Jun 6, 4:45 PM PDTSpecial Weather StatementLKN45 min
Jun 6, 4:50 PM PDTSpecial Weather StatementLKN40 min

Nearby

Red Flag Warnings in Nevada, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.